Thunderstorm Wind, Amite
- When
- May 24, 5:50 PM CST
- Where
- Amite County, 1.37 mi ESE of Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.160, -90.810
Tree downed by thunderstorm winds in Liberty.
Clusters of thunderstorms developed along the I-20 corridor in northern Louisiana and Mississippi midday on May 24th. These storms congealed into a weak Mesoscale Convective System.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Clusters of thunderstorms developed along the I-20 corridor in northern Louisiana and Mississippi midday on May 24th. These storms congealed into a weak Mesoscale Convective System. The leading edge cold pool pulled is southeastward into southern Mississippi and produced a severe thunderstorm wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 24, 4:59 PM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service New Orleans LA 559 PM CDT Sat May 24 2025 ...New AVIATION... .SHORT TERM... (This evening through Sunday night) Issued at 300 PM CDT Sat May 24 2025 Upper ridging centered from Texas to Nebraska this afternoon, with a trough extending from Montana to near Los Angeles. At the surface, high pressure extended from Lake Michigan to the eastern Gulf. A stationary front was near Interstate 20 with a line of thunderstorms to the north of that front across the northern half of Mississippi into northeast Louisiana. Locally, isolated showers and storms were providing brief cooling in a few areas. Most areas were seeing temperatures in the mid and upper 80s, but a few locations will top out in the lower 90s. Upper ridging will gradually shift eastward and be centered over the Gulf on Monday morning. The frontal boundary to our north isn't likely to make much, if any, further southward progress over the next 36 hours. The isolated convection currently over and around the local area should dissipate around sunset. However, there is a non-zero threat that the storms over northeast Louisiana could conceivably reach the local area if they become cold pool dominated as noted by a few mesoscale model solutions. That's not currently accounted for in the forecast, but we'll continue to monitor. Sunday is likely to look a lot like today weather-wise, including temperatures, with not much more than isolated to widely scattered storm coverage and high temperatures within a few degrees of 90. Any storms that do develop, will likely dissipate around sunset. && .LONG TERM... (Monday through Friday night) Issued at 300 PM CDT Sat May 24 2025 As we progress into the early part of the week, ridging becomes suppressed further south over the Gulf. Moisture levels increase across the area with precipitable water values around 1.7 to 1.9 inches Monday through Wednesday, then slightly drier Thursday and Friday. Shortwaves moving across the middle Mississippi River Valley will combine with the moist airmass and an approaching frontal boundary to trigger periods of showers and storms across the area. Most of the precipitation is expected to occur during the diurnally favored hours from late morning into early evening, with the highest probabilities over northern portions of the area. Locally heavy rainfall will be possible with a few storms, and some storms could become strong, but higher probabilities of severe storms or excessive rainfall aren't currently expected. It currently appears that the frontal boundary may move into the northern Gulf at the end of the week, similar to the ECMWF solution, potentially bringing cooler and drier (comparatively, for late May/early June) weather next weekend. Overall, high temperatures are going to be driven by the timing of convective development on a particular day. There are no strong targets of opportunity, so accepted the NBM temperature values. && .AVIATION... (00Z TAFS) Issued at 552 PM CDT Sat May 24 2025 Most of the afternoon convection along and south of the Interstate 10 corridor including KMSY and KNEW has dissipated. However, there is a cluster of storms to the northwest of KMCB that could reach KMCB between 00z and 02z that could produce IFR or lower visibilities and wind gusts in excess of 30 knots. Current trajectories would indicate these storms would remain north of KHDC and KASD, and likely dissipate before reaching KGPT. Potential for some flight restrictions at KMCB prior to sunrise, mainly due to low ceilings. Expect MVFR ceilings for a couple hours at several terminals between 14z-17z as the cumulus field develops tomorrow morning. Have limited PROB30 mention tomorrow afternoon to KBTR and KMCB, where the best moisture content and instability are expected, but threat is non-zero at remaining terminals. && .MARINE... Issued at 300 PM CDT Sat May 24 2025 Light gradient winds will generally rule most of the forecast period the main concern during the forecast period will be thunderstorm development, producing localized higher winds and seas. Threats will be greater over the protected waters (lakes and sounds), especially from Monday onward. Do not expect any prolonged periods of winds above 15 knots. The only other thing of mention is that we are beginning to get more and more into the Summer setup so we will see that nocturnal jet begin to set up most nights east of the MS delta. The biggest issue is that small area around Breton and Chandeleur Sounds and south of MS Sound will likely see a bump in winds of 3-5 kts compared to much of the coastal waters. && .PRELIMINARY POINT TEMPS/POPS... MCB 71 91 72 90 / 30 30 10 50 BTR 74 92 75 92 / 30 30 0 40 ASD 73 91 73 90 / 30 20 0 20 MSY 76 91 77 92 / 30 20 0 20 GPT 75 88 75 87 / 20 10 10 20 PQL 72 89 72 89 / 20 10 0 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. && SHORT TERM...RW LONG TERM....RW AVIATION...RW MARINE...RW
Special Weather Statement
National Weather Service New Orleans LA
207 PM CDT Sat May 24 2025
LAZ077-087-241945-
Western Orleans LA-Upper Jefferson LA-
207 PM CDT Sat May 24 2025
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN ORLEANS
AND NORTHWESTERN JEFFERSON PARISHES THROUGH 245 PM CDT
...
At 207 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing waterspouts over marine areas over River Ridge,
or near Metairie, moving east at 5 mph.
HAZARD...Waterspouts, winds in excess of 40 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
New Orleans Armstrong Airport, Metairie, Jefferson, Elmwood, River
Ridge, Bridge City, Gretna, Harahan, Waggaman, and New Orleans.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 222 and 239.
Interstate 610 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.
&&
LAT...LON 2997 9028 3005 9027 3006 9004 2993 9002
TIME...MOT...LOC 1907Z 267DEG 5KT 3000 9023
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HRLSpecial Weather Statement
National Weather Service New Orleans LA
215 PM CDT Sat May 24 2025
LAZ070-242000-
Lower St. Bernard LA-
215 PM CDT Sat May 24 2025
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN ST.
BERNARD PARISH THROUGH 300 PM CDT
...
At 215 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing waterspouts over marine areas 13 miles east of
Shell Beach, or 26 miles south of Waveland, moving east at 5 mph.
HAZARD...Waterspouts, winds in excess of 40 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
This storm will remain over mainly rural areas of northeastern St.
Bernard Parish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.
&&
LAT...LON 2983 8926 2978 8927 2976 8959 2990 8960
3002 8957 3009 8948 3002 8936 2999 8937
2993 8935 2990 8924 2985 8924
TIME...MOT...LOC 1915Z 267DEG 5KT 2990 8945
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HRLPreliminary Local Storm Report
National Weather Service New Orleans LA
426 PM CDT Sat May 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 3 SSW Hammond 30.48N 90.48W
05/23/2025 E1.00 Inch Tangipahoa LA Public
Delayed report.
&&
PGSpecial Weather Statement
National Weather Service New Orleans LA
432 PM CDT Sat May 24 2025
LAZ060-087-242200-
St. Charles LA-Upper Jefferson LA-
432 PM CDT Sat May 24 2025
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL ST.
CHARLES AND NORTHWESTERN JEFFERSON PARISHES THROUGH 500 PM CDT
...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing waterspouts over marine areas near St. Rose, or
near Metairie, moving north at 5 mph.
HAZARD...Waterspouts, winds in excess of 40 to 50 mph, and penny
size hail.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
New Orleans Armstrong Airport, Metairie, and River Ridge.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 215 and 226.
Interstate 310 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near marine areas, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles from
the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 2998 9029 3004 9039 3008 9036 3007 9022
3006 9015 3005 9014 2997 9023
TIME...MOT...LOC 2132Z 202DEG 6KT 3004 9027
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KLGSpecial Weather Statement
National Weather Service New Orleans LA
501 PM CDT Sat May 24 2025
LAZ060-087-242230-
St. Charles LA-Upper Jefferson LA-
501 PM CDT Sat May 24 2025
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL ST.
CHARLES AND NORTHWESTERN JEFFERSON PARISHES THROUGH 530 PM CDT
...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing waterspouts over marine areas near Metairie.
This thunderstorm was nearly stationary.
HAZARD...Waterspouts, wind gusts up to 40 to 50 mph, and half inch
hail.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
New Orleans Armstrong Airport, Metairie, Jefferson, River Ridge,
Elmwood, St. Rose, and Harahan.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 216 and 229.
Interstate 310 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3002 9037 3008 9034 3007 9022 3005 9012
2997 9015 2997 9028
TIME...MOT...LOC 2201Z 286DEG 4KT 3004 9025
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KLGThe Hammond radar (KHDC), 81 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
Tree downed by thunderstorm winds in Liberty.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260589.